Hail, Douglas
- When
- June 29, 10:28 AM CST
- Where
- Douglas County, 1.23 mi W of Superior
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.717, -92.126
The hail fell in the Billings Park neighborhood of Superior, WI.
Thunderstorms dropped large hail with strong winds over parts of northwest Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Thunderstorms dropped large hail with strong winds over parts of northwest Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 29, 5:30 AM CST, 4 hours 58 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 630 AM CDT MON JUN 29 2015 .UPDATE... ISSUED AT 630 AM CDT MON JUN 29 2015 UPDATED FOR THE NEW 12Z AVIATION DISCUSSION BELOW. && .SHORT TERM...(TODAY THROUGH TUESDAY) ISSUED AT 325 AM CDT MON JUN 29 2015 AT 330 AM...CLEAR TO PARTLY CLOUDY SKIES WERE FOUND ACROSS THE CWA. SOME PATCHY FOG AND DENSE FOG HAS BEEN CROPPING UP AT TIMES THIS MORNING BUT NOT REALLY STICKING AROUND TOO LONG IN ANY ONE LOCATION. CONTEMPLATED A DENSE FOG ADVISORY BUT THE FOG AT THIS POINT HAS BEEN TOO PATCHY. TEMPERATURES WERE GENERALLY IN THE 50S. DULUTH RADAR SHOWED SOME SPOTTY SHOWERS TRYING TO GET GOING ACROSS FAR NORTHERN MN...WITH A SMALL BATCH OF THUNDERSTORMS NORTH OF THE BORDER. A STRONGER AREA OF THUNDERSTORMS WAS DIVING SE ACROSS SOUTHEASTERN MANITOBA...EN ROUTE TO NW ONTARIO. THE MAIN FOCUS FOR TODAY WILL BE THE POTENTIAL FOR SEVERE WEATHER ACROSS THE NORTHLAND. DEEP LAYER NORTHWEST FLOW WILL PERSIST ONCE AGAIN ACROSS THE REGION TODAY...AS A SHORTWAVE DROPS S/SE DURING THE PERIOD OF MAX DAYTIME HEATING TODAY. SPC HAS AT LEAST A MARGINAL RISK OF SEVERE WEATHER ACROSS THE ENTIRE CWA...WITH A SLIGHT RISK FOR MUCH OF THE SOUTHERN PORTION OF THE CWA. THIS AREA DOES LOOK TO HAVE THE BEST CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH MORE FAVORABLE FORECAST SOUNDINGS AND IN THE VICINITY OF THE BEST UPPER LEVEL DYNAMICS. FOR TODAY...WILL PULL BACK A BIT ON POPS FOR THE MORNING HOURS BASED ON HIGH RESOLUTION MODELING AND AN EXPECTED PEAK IN ACTIVITY FOR THE AFTERNOON AND EARLY EVENING. WILL GENERALLY GO WITH SCATTERED WORDING FOR THE MORNING UNDER PARTLY SUNNY SKIES. COULD STILL SEE SOME PATCHY FOG/DENSE FOG FOR A SHORT TIME THIS MORNING. BY AFTERNOON...MLCAPE VALUES ON THE ORDER OF 1500-2000 J/KG CAN BE EXPECTED ACROSS THE CWA...ESPECIALLY IN THE SLIGHT RISK AREA. STEEP MID LEVEL LAPSE RATES AND EFFECTIVE SHEAR FROM THE SREF OF 25 TO 30 KNOTS WILL ALSO MAXIMIZE IN THE SLIGHT RISK AREA. THE MAIN THREAT APPEARS TO BE LARGE HAIL...ALTHOUGH SPC NOTES THE POTENTIAL FOR SOME STRONG WINDS GIVEN FAST FORWARD MOTION OF THE STORMS AND EVAPORATIVE COOLING BENEATH THE CLOUD LEVEL. WILL HAVE LIKELY POPS FOR THE AFTERNOON FOR MUCH OF THE AREA. HIGHS TODAY WILL RANGE FROM THE UPPER 70S TO LOWER 80S. FOR TONIGHT...THE SHOWERS AND THUNDERSTORMS SHOULD CONTINUE INTO THE NIGHT...ESPECIALLY IN THE EAST AND SOUTH. DRIER AIR WILL GRADUALLY WORK ITS WAY IN FROM THE NORTH...BEHIND THE DEPARTING UPPER LEVEL SHORTWAVE...AS HIGH PRESSURE IN ONTARIO POKES DOWN INTO THE CWA. COULD STILL BE SOME STRONG/SEVERE STORMS IN THE EVENING THOUGH. TUESDAY IS SHAPING UP TO BE MUCH MORE QUIET ACROSS THE NORTHLAND. WE COULD SEE SOME LINGERING SHOWERS/STORMS...ESPECIALLY IN NW WI. BUT THE REST OF THE CWA SHOULD BE ON THE DRY SIDE. DEVELOPING EAST WINDS WILL BRING SOME POTENTIAL LOW CLOUDS AND FOG TO COASTAL AREAS...BUT THE MAJORITY OF THE CWA SHOULD SEE A GOOD DEAL OF SUNSHINE AND HIGHS IN THE 70S. .LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY) ISSUED AT 325 AM CDT MON JUN 29 2015 THE NORTHLAND WILL BEGIN THE PERIOD IN COOL NW FLOW IN THE UPPER LEVELS AND SURFACE HIGH PRESSURE CENTERED OVER THE LAKE SUPERIOR REGION. THE HIGH PRESSURE WILL HELP PROMOTE MOSTLY CLEAR SKIES. THERE COULD BE A LITTLE FOG EARLY WEDNESDAY MORNING. A PASSING SHORTWAVE COULD BRING SHOWERS AND STORMS TO THE ARROWHEAD WEDNESDAY. AN UPPER LEVEL TROUGH WILL MOVE THROUGH THE NORTHERN PLAINS AND UPPER MIDWEST THURSDAY THROUGH FRIDAY...AND THIS COULD BRING SHOWERS AND STORMS THROUGH THE REGION. SATURDAY MIGHT BE THE WARMEST DAY OF THE WEEK. AN UPPER LEVEL RIDGE WILL MOVE THROUGH THE REGION. THERE WILL BE INCREASING SOUTHERLY FLOW IN THE LOW LEVELS AS A PROMINENT COLD FRONT MOVES INTO THE PLAINS. SHOWERS AND STORMS ARE POSSIBLE SATURDAY NIGHT AND SUNDAY AS THAT COLD FRONT MOVES THROUGH THE REGION. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING) ISSUED AT 630 AM CDT MON JUN 29 2015 THERE COULD BE LINGERING FOG AT NE MINNESOTA AND NW WISCONSIN TERMINALS EARLY THIS MORNING. OTHERWISE...VFR CONDITIONS WILL DEVELOP THIS MORNING AND LIKELY CONTINUE THROUGH THE DAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS MORNING OR EARLY THIS AFTERNOON. THE HEAVIER SHOWERS IN THE STORMS COULD BRING BRIEF IFR/MVFR CONDITIONS TO THE REGION. THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY...MOST NOTABLY FOR KBRD. THE MAIN THREAT THATS WILL COME WITH THUNDERSTORMS IS LARGE HAIL AND DAMAGING WINDS. THE REGION SHOULD BEGIN TO CLEAR TONIGHT. && .PRELIMINARY POINT TEMPS/POPS... DLH 79 55 66 49 / 70 40 10 0 INL 78 50 73 47 / 60 10 10 0 BRD 83 57 77 53 / 50 20 10 0 HYR 79 55 71 45 / 70 50 10 0 ASX 77 53 64 45 / 70 50 10 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. LS...NONE. && UPDATE...GROCHOCINSKI SHORT TERM...DAP LONG TERM...GROCHOCINSKI AVIATION...GROCHOCINSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 422 AM CDT MON JUN 29 2015 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-301130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 422 AM CDT MON JUN 29 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...GENERALLY SOUTH OF A LINE FROM WALKER...TO GRAND RAPIDS...TO TWO HARBORS IN MINNESOTA...AND WEST OF A PORT WING TO WINTER LINE IN WISCONSIN. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ELSEWHERE ACROSS THE FORECAST AREA...BUT THE BEST CHANCE OF SEVERE STORMS ARE EXPECTED TO BE IN THE SLIGHT RISK AREA. LARGE HAIL APPEARS TO BE THE PRIMARY THREAT...BUT DAMAGING WINDS WILL ALSO BE POSSIBLE WITH A FEW OF THE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE FOR EXTREME NORTHERN AREAS OF THE MINNESOTA ARROWHEAD ON WEDNESDAY. THUNDERSTORMS ARE AGAIN POSSIBLE FROM THURSDAY AFTERNOON INTO FRIDAY NIGHT...AND FROM SATURDAY NIGHT INTO SUNDAY. THE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT A FEW STRONGER STORMS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. LSZ121-140>148-301130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 422 AM CDT MON JUN 29 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR SEVERE WEATHER WILL BE AT THE WESTERN TIP OF LAKE SUPERIOR...NEAR THE PORTS OF DULUTH AND SUPERIOR. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE FROM THURSDAY AFTERNOON INTO FRIDAY NIGHT...AND FROM SATURDAY NIGHT INTO SUNDAY. THE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT A FEW STRONGER STORMS ARE POSSIBLE. DAP MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1037 AM CDT MON JUN 29 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HAIL MELRUDE 47.25N 92.42W
06/29/2015 M0.50 INCH ST. LOUIS MN TRAINED SPOTTER
&&
KKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 1054 AM CDT MON JUN 29 2015 MNZ019-037-291630- CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS- 1054 AM CDT MON JUN 29 2015 ...A STRONG THUNDERSTORM APPROACHING ISLAND LAKE AND THE DULUTH AREA... AT 1050 AM CDT...A STRONG THUNDERSTORM WAS NEAR ISLAND LAKE...OR ABOUT 15 MILES NORTHWEST OF THE DULUTH AIRPORT...MOVING SOUTHEAST AT 30 MPH. WIND GUSTS AROUND 40 MPH...SMALL HAIL...HEAVY DOWNPOURS...AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THIS STORM. THE LEADING EDGE OF THIS STORM WILL BE NEAR... ISLAND LAKE AND TAFT BY 11OO AM CDT... FREDENBERG AND GRAND LAKE AROUND 1110 AM CDT... HERMANTOWN...DULUTH AIRPORT...AND RICE LAKE TOWNSHIP AROUND 1120 AM CDT... PROCTOR...AND DOWNTOWN DULUTH AROUND 1130 AM CDT... SEEK SHELTER UNTIL THIS STORM PASSES. LAT...LON 4702 9251 4709 9223 4690 9196 4674 9240 TIME...MOT...LOC 1552Z 324DEG 24KT 4701 9237 GRANING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1118 AM CDT MON JUN 29 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 AM TSTM WND GST DULUTH 46.78N 92.12W
06/29/2015 M39 MPH ST. LOUIS MN ASOS
&&
KKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1118 AM CDT MON JUN 29 2015
WIZ001-002-291645-
DOUGLAS-BAYFIELD-
1118 AM CDT MON JUN 29 2015
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BAYFIELD AND
NORTHEASTERN DOUGLAS COUNTIES...
AT 1118 AM CDT...A STRONG THUNDERSTORM WAS NEAR CLOVERLAND...OR 20
MILES EAST OF SUPERIOR...MOVING SOUTHEAST AT 40 MPH.
WIND GUSTS TO 50 MPH...NICKEL SIZE HAIL...HEAVY DOWNPOURS...AND
LIGHTNING CAN BE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
IRON RIVER...LAKE NEBAGAMON...BRULE...OULU...CLOVERLAND...
BLUEBERRY...WAINO AND MOUTH OF BRULE.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
LAT...LON 4670 9176 4676 9157 4676 9150 4659 9129
4645 9162
TIME...MOT...LOC 1618Z 330DEG 33KT 4673 9163
GRANINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1126 AM CDT MON JUN 29 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM HAIL DULUTH 46.78N 92.12W
06/29/2015 M1.00 INCH ST. LOUIS MN TRAINED SPOTTER
ON WEST SKYLINE PARKWAY
&&
CCHRISTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1127 AM CDT MON JUN 29 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 AM HAIL HERMANTOWN 46.81N 92.24W
06/29/2015 M0.25 INCH ST. LOUIS MN NWS EMPLOYEE
LASTED FOR 3 MINUTES
&&
KKThe Duluth radar (KDLH), 15 km away, was scanning. The volume nearest the first event began at 16:27 UTC.
2 hail. Local standard time, as filed.
The hail fell in the Billings Park neighborhood of Superior, WI.
The hail fell at the Northland Camping and RV Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580095, 580100.